Simulation 18/3/14: The Paediatric Bee-Sting

The lead -in

3-year-old child collapsed in respiratory distress following bee-sting.

Scene

000 call by father who is the sole individual with the patient in a park. Easy access to the patient who is on the ground with father anxiously trying to rouse the patient. Upon initial assessment, another paramedic has responded and presents himself.

The patient

Initial assessment performed by the doctor while paramedic attached monitoring and unsuccessfully attempted IV access. ICP (intensive care paramedic) was preparing equipment for kit dump.

A – Tongue swelling, wheeze and stridor

B – Spontaneously ventilating, poor gas-flow, SpO2 89% on high-flow oxygen, improved with insertion of an oropharyngeal airway, equal chest rise

C – BP 65/42 mmHg, HR 150-165 bpm sinus tachycardic, no bleeding seen

D – GCS 5/15, pupils equal

E – Diffuse urticarial rash throughout

Questions to ask yourself at this point:

What are the immediate priorities in paediatric anaphylaxis?

What are the complications of our potential interventions?

Where is the most appropriate location to manage this patient?

Scenario Progress

IV line tissued, IO inserted, difficulty locating 1mL syringe, adrenaline 0.1mL 1 in 1,000 (100 micrograms) IM given, IV fluids bolus of 20ml/kg given and patient transferred on to stretcher.

Patient deterioration with bradycardia and reduced ETCO2, thus further dose of adrenaline given of 0.1mL of 1 in 1,000 (100 micrograms).

RSI performed, intubation by doctor as risk of difficult intubation. Initial attempt to use a bougie but size 4.0 mm endotracheal tube wouldn’t fit over the bougie, thus direct intubation without bougie.

Post-intubation, patient developed tachycardia, high airway pressures and reduced right-sided chest movement. Suspected right pneumothorax, therefore needle decompression performed followed by right thoracostomy – immediately improved the clinical picture.

Uneventful onward transfer.

Learning points

  1. Bougies are too big for size 4.0 ETT
  2. The location of 1 mL syringes: in the interhospital pack with the mucosal atomizing device
  3. Hydrocortisone is not kept in our primary packs, but in the interhospital pack medication pouch – the paediatric dose is 4 mg/kg IV
  4. IN ANAPHYLAXIS GIVE IM ADRENALINE ASAP:
    1. IM adrenaline 1:1000 (1 mg/mL) 0.01 mg/kg to a maximum of 0.3-0.5 mg IM [i.e. 0.01 mL/kg of 1:1000 adrenaline]
    2. IV adrenaline if no response to repeated IM adrenaline: 0.1-5.0 micrograms/kg/min

An excellent summary on the management of paediatric anaphylaxis can be found on the highly recommended Life in the Fast Lane blog here.

The kit dump and the drug perusal.

The kit dump and the drug perusal.

Thanks to Kariem (Doctor), Libby (ICP), Ben (Paramedic), Sanj (SRC, Patients father), Marty (Drip stand, Sim Controller) and Carla (STAR).

This entry was posted in simulation, Tips, training. Bookmark the permalink.

One Response to Simulation 18/3/14: The Paediatric Bee-Sting

  1. Edward Burns says:

    Good case Kariem!

    We were brain-storming this one down at Wollongong and came up with the following points:

    – The priority in this case is getting that first IM dose of adrenaline in ASAP, and I wonder whether it might be worth us carrying a spare 1mL syringe and needle in the pre-drawn pack (or our pockets) for cases such as this.

    – In hospital, multiple doses of IM adrenaline and back-to-back adrenaline nebulisers can produce a rapid improvement in respiratory status and often avert the need for intubation, even in obtunded patients with established type II respiratory failure. Conversely, rushing to intubate these patients can leave you with an impossible airway.

    – However, on the helicopter we carry a limited supply of adrenaline. This may render pre-hospital adrenaline nebs impractical, as we would rapidly consume our adrenaline supply and have none left for IM / IV. One possible solution (if available) would be to stay at the scene and make use of any nearby road ambulances to bring additional supplies of adrenaline and stabilise the patient prior to transfer.

    – Depending on transfer distances, there is an argument for transferring this patient by road, as the road ambulance will have more available adrenaline to use en route. Also, a deteriorating airway may be difficult to detect in the helicopter, as stridor would be inaudible.

    Sources of adrenaline available to us:
    – Adrenaline 1:1000 x 5 in blue pack
    – Adrenaline 1:1000 x 1 in paramedic’s thigh pouch
    – Adrenaline 1:10,000 x 2 in blue pack
    – Adrenaline 1:10,000 x 2 in drop-down emergency airway kit

    Additional adrenaline 1:1000 x 3 in interhospital pack (but this will be in the boot unless specifically removed).

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s